Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 395, NWS St. Louis, MO

August 17, 2000Audrain County, Callaway County, Montgomery County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 17, 2000, 8:17 PM CDT for Audrain County, Callaway County, Montgomery County, Missouri. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 17, 2000, 8:17 PM CDT (01:17 UTC)
Expired
Aug 17, 2000, 9:00 PM CDT
In force
43 min
Issued by
NWS St. Louis, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Audrain County, MO, Callaway County, MO, Montgomery County, MO

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 17, 5:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.3 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2000-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4438 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2000-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4438 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1011 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
3.1
Supercell composite
18.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

293 
WUUS53 KLSX 180119
SVRSTL
MOC007-027-139-180200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
817 PM CDT THU AUG 17 2000

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN AUDRAIN COUNTY IN CENTRAL MISSOURI
  NORTHERN CALLAWAY COUNTY IN CENTRAL MISSOURI
  NORTHERN MONTGOMERY COUNTY IN EAST CENTRAL MISSOURI

* UNTIL 900 PM CDT

* AT 817 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  SEVERE THUNDERSTORMS NEAR SHAMROCK...MOVING EAST AT 20 MPH...AND   
  OVER EASTERN BOONE COUNTY MOVING INTO CALLAWAY COUNTY.

* LOCATIONS IN THE PATH...
  MARTINSBURG
  WELLSVILLE
  BUELL
  MONTGOMERY CITY
  KINGDOM CITY

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3919 9215 3887 9216 3885 9127 3925 9146

LENNING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 4:00 PM CDT, 4 hours 17 minutes earlier.

Area forecast discussion, Aug 17, 4:00 PM CDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
400 PM CDT THU AUG 17 2000

20Z MSAS DATA INDICATES CDFNT ENTERING NRN SXNS OF FA...EXTDG FM
NERN MO (JUST E OF KIRK) SWWD THRU W CNTRL MO INTO SERN KS.  MDT-STG
LLVL CONV IND ALG/JUST AHD OF FNT WITH LI/S AOB -10 AND CAPES ARND
5000 J/KG.  BAND OF LLVL CONV FINALLY ENTERING RGN OF WK ENUF
SFC-BASED CAP TO BEGIN TO DVLP CU FIELDS ACRS CNTRL/NERN MO.  TSTM
DVLPMT XPCTD TO BE IMMINENT.  SUM POST-FNTL PCPN ALSO EXISTS OVR NRN
MO/SRN IA AS A RESULT OF MID LVL S/W.

FCST PROB FOR THE AFTN PACKAGE IS PCPN CHCS TNGT AND THEN TEMPS FRI
THRU SAT.

12Z MODELS IN GOOD AGRMT THRU 48HRS.  S/W OVR NRN MO/SRN IA WL MOV
EWD THRU CNTRL IL TNGT.  RDG AXIS OVR ERN ROCKIES WL SLIDE EWD INTO
PLNS BY SAT...PROMOTING A W TO NWLY UPR FLO THRU PD.  APPEARS A
CONVECTIVELY INDUCED VORT MX WL TRY TO UNDERCUT RDG ON SAT AND MOV
INTO NRN/WRN ZONES.  ON SFC FEATURES...CDFNT WL MOV THRU MOST OF FA
THIS EVNG...AND THEN THRU RMNDR SRN ZONES OVRNGT.  CANADIAN HI PRES
WL THEN DOMINATE RGN THRU FRI NGT...WITH A WRMFNT THEN SLIDING INTO
WRN MO ON SAT.

FOR TNGT...HAVE EVERY REASON TO BELIEVE BKN LN OF CONVECTION WL DVLP
SOON...ACRS CNTRL-NERN MO AND THIS LN WL TRACK W/ FNT THRU MOST OF
FA.  PWAT VALUES ARND 2 INCHES...MDT-STG LLVL CONV...AND HI INSTAB
AIRMASS SHD FAVOR THAT SCENARIO.  VORT MX WL KEEP POST-FNTL PCPN
GOING ACRS NRN ZONES THIS EVNG...THOUGH THEY MISS MUCH OF THE BKN LN
OF TSTMS THAT SHD DVLP SOON.  WENT MUCH ABV GUIDANCE POPS...BUT
TENDED TO FOLLOW GUIDANCE TEMPS.

FOR FRI...CANADIAN AIRMASS TO DOMINATE WX-SCENE...WITH VERY AUTUMN
LIKE SITN SETTING UP.  SHD SEE EXTENSIVE MVFR CIG DECK ACRS
CNTRL/NRN ZONES IN MRNG...AND WL BREAK UP SOMEWHAT FM S TO N DURG
AFTN.  N-NELY SFC WNDS AND CLDS SHD RESULT IN TEMPS ABT 20 DEG
COOLER THAN TDA...AND TENDED TO GO AOB GUIDANCE TEMPS.

FOR SAT...CONVECTION TO OUR W WL SPREAD HI CLD DECK OVR ERL IN PD.
MODELS ALL INDICATING TO ENUF MOISTURE RTRN IN WRN/NRN ZONES WITH
UPR LVL DYNAMICS TO WARRANT RAIN CHCS IN AFTN THESE AREAS.  OTRW...
ELY LLVL FLOW/CLDS WL KEEP TEMPS IN CHECK.

.STL...NONE
TES


In the hours before

Special weather statement, Aug 17, 8:10 PM CDT, 7 minutes before
MOZ018-019-026-027-034-035-180500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
810 PM CDT THU AUG 17 2000

THE THREAT OF SEVERE WEATHER HAS DIMINISHED ACROSS THE REGION.
THE COLD FRONT HAS PUSHED THROUGH AND STABLE AND COOLER AIR
WILL BE MOVING INTO THE AREA.

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES

IN MISSOURI - KNOX...LEWIS...SHELBY...MARION...MONROE AND RALLS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:15 PM CDTSevere Thunderstorm WarningLSXBoone, Moniteau45 min
Aug 17, 7:30 PM CDTSevere Thunderstorm WarningLSXAudrain, Callaway, Montgomery45 min
Aug 17, 9:40 PM CDTSevere Thunderstorm WarningLSXSaint Louis, City of Saint Louis35 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.